British Lung Foundation

Chest infection

Have recently been prescribed a drug called Ciprofloxacin for my chest, within three days of starting it I had very bad leg pains and two days later when I rang the Respiratory Nurse I was told to stop taking it immediately as it can cause nerve damage. Pain has not stopped even after two weeks and am having difficulty walking. Has anyone else taken it, and does pain stop?

15 Replies
oldestnewest

Pete uses Cipro when he has a chest infection but has not had a reaction like that. After two weeks of pain l would speak to your GP just to be sure. Good luck to you Tomcat. Xxxx

2 likes
Reply

Thank you.

Reply

Thanks for all the replies. Looks like I need to see the GP

Reply

Hi Tomcwt. Cipro can cause nerve or ligament damage. On three occasions I have had pain in the ligaments in my heels whicarries on for several weeks after I have taken the drug. As it can cause these to snap I should not be taking cipro. However it is the only oral drug that works for me. Last time I took it I had no pain. Hope that helps.

2 likes
Reply

Hi, taking Ciprofloxacin increases the risk that you will develop tendinitis. Do speak to your GP about this, and make sure this side effect is noted on your records so this class of antibiotics is not prescribed for you again.

3 likes
Reply

I get tendonitis with Cipro and so unfortunately (as it is a very affective ab) cannot take it. Two weeks on I would go back to the GP to be checked out, if only for your peace of mind.

cx

2 likes
Reply

This is a well known 'possible' side effect of Ciprofloxacin, TC. The Achilles tendon running up from the heel is the one most likely to be affected.

It seems like you were taking Cipro for five days so I'm wondering were you prescribed another antibiotic ? If your infection is not cleared up yet that could be causing you trouble too.

If you still have pain and difficulty walking two weeks later you definitely need to check this with your doctor. There are other antibiotics you can be given instead and it's important that they make a note to not give you this drug again.

1 like
Reply

On Gentamicin all the time through nebuliser. Prescribed Ciprofloxacin as it wasn't effective enough when I got chest infection. Now have to send sputum sample to see if I need to take something else. Thanks.

Reply

Thank you.

Reply

Haven't see you before Jenna. Are you new? x

Reply

Thank you

Reply

Hello Tomcat98. I don't use that drug, but I think seeing your doctor would be advisable. I hope your legs will get better very soon. Keep warm. xx ☀🌈

Reply

Thank you , seems like good advice,

Reply

It can cause problems in any tendon and can last for several months and we need to be careful in he sun with this medication too

There is lots of clear information here

medlineplus.gov/druginfo/me...

1 like
Reply

I have the Pseudomonas bacteria and told Ciprofloxacin is the antibiotic i need but due to being on high dose of steroid (40 mg a day) I cannot have it because it will damage my Achilles heal! I am slowly reducing the steroid dose so this antibiotic can be used safely. Not so sure after reading your post.

Reply

You may also like...